A 20-year-old female presented with thyrotoxicosis associated with amenorrhoea and galactorrhoea after oral contraceptive withdrawal. Serum TSH was persistently elevated (mean: 28 +/- 3.1 microU/ml during 24-h sampling and did not vary significantly after TRH, bromocriptine or somatostatin. Prolactin levels remained constantly at the upper limit of normal (mean: 20.6 +/- 2.1 ng/ml, with a minimal increase after TRH, a slight decrease after somatostatin (54%) and a marked decrease after bromocriptine (88.5%). Surgical exploration revealed an unusually firm tumour adherant to the wall of the sella turcia; electron microscopic study showed that it was composed almost exclusively of thyrotrophs. After a transient period of euthyroidism post-operatively, T3 toxicosis occurred with an increased TSH level (15.5 microU/ml) and a rise in TSH and alpha subunit in response to TRH. An increase in T4 followed while prolactin remained low.
No takes yet. Share an insight, caveat, or question.
Benoit et al. (1980) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: